MAUDE Adverse Event Report: CONVATEC INC FLEXI-SEAL PROTECT; GASTROINTESTINAL TUBE AND ACCESSORIES

CONVATEC INC FLEXI-SEAL PROTECT; GASTROINTESTINAL TUBE AND ACCESSORIES
Model Number 421630
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Necrosis (1971); Pain (1994)
Date of Event 05/18/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported an intensive care patient exhibited multi-organ failure, and chronic diarrhea, which justified flexi-seal based on nursing benefit.The patient had a flexi-seal protect in place for three weeks."bleeding from the rectum was observed, and a rectoscopy showed circumferential necrosis in the distal rectum.The examination also found that the product was filled with more than 100 ml of water when it should only be filled with less than or equal to 45 ml.The patient was hospitalized for another month and was then discharged.However, the patient was readmitted shortly after with abdominal pain, which is confirmed to be due to obliterating swelling in the distal bowel where the previous injury was noted and is interpreted as a direct effect of this.The patient got operated and got a relieving sigmoid ostomy." per the information provided, the probable cause is "due to a mistake in use where the flushing channel was confused with the cuff, whereby the cuff balloon was enlarged and could cause pressure damage to the intestine.It is quite possible to confuse these as the same syringe can be used with luer coupling.The marking is present but not very clear.".
 
Additional Manufacturer Narrative
(b)(6).Based on the available information, this event is deemed to be a serious injury.This complaint has been evaluated.No lot number is available.A detailed investigation or batch review cannot be conducted.  therefore, this evaluation will be closed.  this issue will be monitored through the post market product monitoring review process.Should additional information become available, a follow-up report will be submitted.     fda registration number  reporting site: 1049092  manufacturing site: 8022978.

Brand Name
FLEXI-SEAL PROTECT
Common Device Name
GASTROINTESTINAL TUBE AND ACCESSORIES
Manufacturer (Section D)
CONVATEC INC
211 american avenue
greensboro NC 27409
Manufacturer (Section G)
CONVATEC INC
211 american avenue
greensboro NC 27409
Manufacturer Contact
pamela meadows
7815 national service road
suite 600
greensboro, NC 27409
3365424679
MDR Report Key19339686
Report Number1049092-2024-00063
Device Sequence Number21005977
Product Code KNT
UDI-Device Identifier00768455143016
UDI-Public768455143016
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K162906
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number421630
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/14/2024
Initial Report FDA Received Date05/17/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexMale